Popping a multivitamin every day seems like an easy way to cover all your bases nutritionally. But although it may feel like a simple and safe way to give your body what it needs, these common supplements can have a dark side. As the surprising, maybe even creepy, things that happen to your body when you take multivitamins show, sometimes these supplements can do more harm than good.
For the most part, though, the multivitamins available at your local drugstore aren’t out to cause you deliberate harm. “Most multivitamin supplements have nutrient levels that are at or below recommended intakes and are therefore, unlikely to cause any health problems or unusual side effects in healthy people when taken at recommended amounts,” as Carol Haggans, MS, RD, Scientific and Health Communications Consultant for the Office of Dietary Supplements, NIH, tells Romper. However, when taken in excessive doses above the recommended amount, vitamins and minerals may cause health problems, as Haggans further explains. To learn more about the recommended safe amounts, check out the Vitamin and Mineral Supplement Fact Sheets from NIH.
Another potential problem arises when people take supplements in place of getting medical care. “Although dietary supplements are not intended to treat, diagnose, cure, or alleviate the effects of diseases, many patients specifically take them for that purpose,” as Erin D. Michos, MD, Associate Professor of Medicine and Epidemiology at the Johns Hopkins School of Medicine, tells Romper. And by taking these supplements, particularly at higher-than-recommended doses, people can potentially put themselves in harm’s way. Here are a few of the ways multivitamins and supplements can actually mess with your health.
1. Rapid Heart Beat & Chest Pain
Mario Tama/Getty Images News/Getty Images
At the extreme end, taking vitamins and supplements can lead to a hospital trip. “Even though patients think dietary supplements are harmless because they are sold over the counter, it is estimated that 23,000 emergency department visits each year are due to adverse effects from supplements,” says Dr. Michos, referencing a study from the The New England Journal of Medicine. Often, supplements taken for energy or weight loss purposes resulted in rapid heart beat, palpitations, and chest pain in young adults aged 20 to 34, according to the study. If you’re concerned about any multivitamins or supplements you’re currently taking, talk about it with your doctor. This discussion just might ward off a trip to the hospital, and it’s never too soon to start thinking about your heart health.